North Carolina, 2009Hail in North Carolina, May 4, 2009
May 4, 2009 · NWS AKQ · 1 event in 1 county or zone
Isolated severe thunderstorm along a frontal boundary produced large hail across portions of Gates county.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated severe thunderstorm along a frontal boundary produced large hail across portions of Gates county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 4, 11:38 AM EST, 47 minutes earlier.
Area forecast discussion, May 4, 11:38 AM EST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
1238 PM EDT MON MAY 4 2009
.SYNOPSIS...
A STATIONARY FRONT WILL MEANDER ACROSS SOUTHERN VIRGINIA OVER THE
NEXT SEVERAL DAYS. A SERIES OF LOW PRESSURE SYSTEMS WILL MOVE
ALONG THIS BOUNDARY THROUGH MID WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
UPDATE FOR ISSUANCE OF TOR WATCH 239 THROUGH 22Z.
LATEST WX ANALYSIS DEPICTS MEANDERING FRONTAL BOUNDARY JUST SOUTH
OF VA CAPES...EXTENDING EAST TO JUST SOUTH OF A RIC-LYH-LYH-TRI
LINE. SMALL AXIS OF LGT TO MOD RAINFALL...ORIENTED MAINLY TO THE
NORTH OF AKQ CWA PUSHING ACROSS THE REGION...WITH THE SOUTHERN
PERIPHERY OF THESE SHRAS JUST BRUSHING INTO NW ZONES. THESE SHRAS
ARE IN ASSN WITH UPR VORT MAX PUSHING ACROSS NORTHERN MID-ATL
REGION...WHICH IS NICELY VISIBLE ON LT MORNING RAMSDIS WV SAT
IMAGE.
RETAINED CHC SHRA WORDING FOR THE NEXT FEW HOURS OVER THE NORTHERN
TIER IN ASSOCIATION WITH THIS FEATURE. FAIRLY QUIET ATTM
OTHERWISE. DESPITE OVC SKIES OVER NORTHERN ZONES...NOTING GOOD
AMOUNT OF CLEARING...AND MOSTLY TO PARTLY SUNNY SKIES SOUTH OF
THE BOUNDARY. THESE TRENDS SEEM TO JIVE PRETTY WELL WITH LATEST
RUC...WHICH CONFINES INSTABILITY TO SOUTHERN TIER OF THE CWA
THROUGH THE AFTN. SLIGHT RISK CONTINUES OVER SOUTHERN HALF OF THE
AREA...ALTHOUGH IT APPEARS AT THIS TIME THAT THE BEST CHC FOR
CONVECTIVE DEVELOPMENT THROUGH EARLY THIS EVENING WILL EXIST
ALONG AND EAST OF I-95 OVER SOUTH CENTRAL VA INTO THE TIDEWATER/NE
NC RGN. OVER THIS AREA...WITH MODERATELY UNSTABLE LIFT (ON THE
ORDER OF -3 TO -6 DEG C) OVER THIS AREA...CO-LOCATED WITH A MAXIMA
OF 0-6KM BULK SHEAR OF 40-45 KT. SCT T WORDING OVER THE SOUTHERN
HALF OF THE CWA CURRENTLY IN GRIDS...WITH A BUFFER STRIP OF
SHRAS/CHC T JUST NORTH OF THIS...ENCOMPASSING METRO RIC AND THE
NORTHERN HALF OF THE VA LWR EASTERN SHORE.
MAIN THREAT WITH STORMS TODAY WILL BE DAMAGING WINDS...ALTHOUGH LARGE
HAIL WILL ALSO BE POSSIBLE WITH WET BULBS NEAR 11K FT. WILL HAVE
TO WATCH FOR AN ISOLATED SHORT LIVED TORNADO WITH STORMS THAT MOVE
IN CLOSE PROXIMITY TO THE STALLED OUT BOUNDARY AS IT SAGS
SOUTHWARD NEAR THE VA/NC BORDER LATE THIS AFTN AND THIS EVENING.
0-1KM EHI AND HELICITY VALUES APPEAR FAVORABLE AS WELL OVER SE VA
AND INTERIOR NE NC.
AS FOR TEMPERATURES...THEY REMAIN QUITE CHALLENGING CONSIDERING
BOUNDARY LOCATION AND THE POTENTIAL FOR CONVECTIVE ACTIVITY THIS
AFTN/EVE. NORTH OF THE BOUNDARY...LOOK FOR CONSIDERABLE CLOUDINESS
AND MAXIMA NOT GETTING MUCH HIGHER THAN L60S FAR NORTH...MID TO
UPR 60S FOR METRO RIC EAST TO THE NORTHERN NECK. SOUTH OF THE
BOUNDARY...TEMPS GET QUITE A BIT WARMER...WITH HIGHS IN THE UPR
70S TO MID 80S A GOOD BET ACROSS NE NC AND SOUTHERN TIDEWATER.
TONIGHT...
MAINLY DIURNALLY DRIVEN TSTMS WL WANE SIGNIFICANTLY AFTER
SUNSET...WITH TSTM CHCS DECREASING SIGNIFICANTLY TWRDS MIDNIGHT
N/S AS BOUNDARY CONTINUES TO SLIDE FURTHER SOUTHWARD INTO NC.
SNDGS SUGGEST MORE -RA/DZ OVRNT OVER NRN 1/3RD OF THE CWA. LOOKING
AT EARLY RETURNS FROM 12Z...STILL APPEARS THAT A SERIES OF LOWS
WILL MOVE OVER SE CWA OVERNIGHT. LOOK FOR AREAS OF MOD/HVY RAIN AT
TIMES ON THE NNW FLANK OF WHERE THE LOWS TRACK...MAINLY FROM SOUTH
CENTRAL VIRGINIA INTO THE EASTERN SHORE. SOME AREAS MAY RECEIVE
CLOSE TO 2 INCHES OVERNIGHT IN SOME LOCATIONS. THUNDER IS ALSO
POSSIBLE OVER FAR SE CWA ALONG AND SE OF THE TRACKS. LOW TEMPS IN
THE LOW 50S NNW TO THE LOW-MD 60S FAR SE.
ZFPAKQ ISSUED 1116 EDT.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
KEPT POPS AT CHC FOR NOW...WITH HIGHER AMOUNTS TO THE SE SECTION
OF THE AREA...CLOSER TO THE PROJECTED POSITION OF THE FRONTAL
BNDRY.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
EXTENDED PERIOD CHARACTERIZED BY CONTINUED INTERACTION WITH
MEANDERING FRONTAL BOUNDARY ACROSS THE MID-SOUTH INTO THE
MID-ATLANTIC REGION TO BEGIN THE PERIOD.
STILL CONTINUE TO LEAN TOWARDS THE ECMWF SOLN FOR THE LONG TERM
PERIOD. WRM FRNTL BNDRY NEAR THE VA/NC BORDER FINALLY LOOKS TO PUSH
N BY ERY THU MORNING. A S/W TROF/COLD FROPA LOOKS TO PUSH INTO THE
RGN BY LATER THU INTO FRI MORNG. CONSIDERING DEEP LAYER QUASI-ZONAL
(W/SW) FLOW DURING THIS PERIOD...GENERALLY LOWERED POPS TO LOW CHC
AT MOST FOR FRIDAY AND BEYOND.
A SECOND SFC TROF WL RIDE FROM THE GREAT LAKES INTO NEW
ENGLAND...WITH THE ASSOCIATED COLD FRONT PUSHING ACROSS THE REGION
NEXT WEEKEND...WITH HIGH PRESSURE SURGING INTO THE RGN BEHIND THE
FRONT. CONSIDERING THAT THE TIMING/POSITION OF FRNTL BOUNDARIES ARE
STILL QUITE UNCERTAIN IN THE EXTENDED PERIOD...WILL NOT GO MUCH
HIGHER THAN 30 POP FOR NOW CONSIDERING THE ACTIVITY WILL LIKELY BE
SCATTERED.
FOR TEMPS...MAXIMA LOOK TO RANGE THRU THE MID 70S NE TO LOW TO MID
80S ELSEWHERE FOR THE LATTER HALF OF THIS WEEK INTO NEXT WEEKEND.
MIN TEMPS WILL RANGE FM THE MID 50S TO MID 60S.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
LIFR/IFR AT SBY/RIC/PHF DUE TO LOW CLOUDS & FOG N OF FRNTL BNDRY.
ORF REMAINS THE TRICKIEST SITE IN SHORT TERM AS FRNTL BNDRY JUST
S OF THERE PROGGED TO MOVE SLOWLY N TDY. ECG CONTS IN THE WRM SCTR
WITH VFR CNDTNS ALONG WITH GUSTY SW WNDS AOA 20 KTS.
NOT MUCH IN WAY OF PCPN THRU ABT 18Z OR SO...THEN RAIN/SHWRS SPREAD
E WITH NXT S/W FROM THE W. AIRMASS BECOMES UNSTABLE ALONG AND S OF
BNDRY...SO WILL INDCT CB IN TAFS DRNG LATE AFTRN HRS (XCPT SBY).
A GNRL IFR RAIN XPCTD TONITE.
TUE/WED SHOULD SEE A DECREASE IN PRECIPITATION BUT A CONTINUATION
OF MVFR AND AT TIMES IFR OVER MUCH OF THE AREA AS THE FRONT CONTINUES
IN THE VICINITY AND LIGHT BOUNDARY AND SURFACE WINDS WILL KEEP LOW
LEVEL MOISTURE IN PLACE. SOME IMPROVEMENT IS POSSIBLE BY FRI WITH
EMPHASIS ON THE WORD POSSIBLE.
&&
.MARINE...
RAISED SCA FLAGS FOR COASTAL WATERS BETWEEN FENWICK AND
CHICOTEAGUE AS SWELL WILL KEEP SEAS AT OR SLIGHTLY ABOVE 5 FT
THROUGH THIS AFTERNOON. WILL MORE THAN LIKELY NEED TO EXTEND THE
ADVISORY AS MODELS KEEP SEAS UP THROUGH TONIGHT BUT WILL SAVE
FINAL DECISION FOR AFTERNOON PACKAGE. FRNTL BNDRY EXPECTED TO
DRIFT N ACROSS THE TIDEWATER AND ADJACENT CSTL WTRS THROUGH THE
AFTERNOON GIVING WINDS MORE OF A SOUTHERLY COMPONENT THERE. SE-S WINDS
CONT S OF THE BOUNDARY (AOA 20 KTS) CONT ACROSS NC CSTL WTRS
THROUGH THE AFTERNOON WITH N-NE WNDS CONT N OF BNDRY.
FRNTL BNDRY PROGGED TO REMAIN ACROSS CSTL WTRS THRU MID WEEK...THUS
WND DRCTN/SPEEDS WILL LIKELY CONT TO VARY DEPENDING ON EXACT LCTN.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 4 PM EDT THIS AFTERNOON FOR ANZ633-
650-656-658.
&&
SYNOPSIS...MAM
NEAR TERM...CCW/MAM
SHORT TERM...CCW
LONG TERM...MAM
AVIATION...MPR
MARINE...AMHazardous weather outlook, May 4, 12:12 PM EST, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
112 PM EDT MON MAY 4 2009
VAZ060-061-065>071-073-079>084-086>100-051700-
PRINCE EDWARD-CUMBERLAND-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-
POWHATAN-CHESTERFIELD-HENRICO-KING AND QUEEN-BRUNSWICK-DINWIDDIE-
PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-MATHEWS-GREENSVILLE-
SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT-
NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-
VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
112 PM EDT MON MAY 4 2009
...TORNADO WATCH 239 IN EFFECT UNTIL 6 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...EAST
CENTRAL VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL
VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE EASTERN SHORE OF
VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
TORNADO WATCH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.
MDZ021>025-VAZ048-049-062>064-072-074>078-085-051700-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
FLUVANNA-LOUISA-GOOCHLAND-HANOVER-CAROLINE-KING WILLIAM-ESSEX-
WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-MIDDLESEX-
112 PM EDT MON MAY 4 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...THE MIDDLE
PENINSULA OF VIRGINIA...THE NORTHERN NECK OF VIRGINIA AND THE
PIEDMONT OF CENTRAL VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ631-632-654-051700-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-
112 PM EDT MON MAY 4 2009
...TORNADO WATCH 239 IN EFFECT UNTIL 6 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN CHESAPEAKE BAY
AND THE MID ATLANTIC COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
TORNADO WATCH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ656-051700-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM-
112 PM EDT MON MAY 4 2009
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON...
...TORNADO WATCH 239 IN EFFECT UNTIL 6 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SMALL CRAFT ADVISORY.
TORNADO WATCH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ633-650-658-051700-
CURRITUCK SOUND-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-
112 PM EDT MON MAY 4 2009
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS AND CURRITUCK SOUND.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SMALL CRAFT ADVISORY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ630-652-051700-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
112 PM EDT MON MAY 4 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE BAY
AND THE MID ATLANTIC COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ012>017-030>032-102-051700-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-
112 PM EDT MON MAY 4 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA AND THE NORTHERN OUTER
BANKS OF NORTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON.
SOME STORMS MAY REACH SEVERE LIMITS...WITH DAMAGING WIND GUSTS AND
LARGE HAIL THE PRIMARY THREATS. AN ISOLATED TORNADO WILL ALSO BE
POSSIBLE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.
05
In the hours before
Special weather statement, May 4, 11:46 AM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1246 PM EDT MON MAY 4 2009
VAZ067-068-070-071-079>084-086>094-041900-
NOTTOWAY-AMELIA-CHESTERFIELD-HENRICO-BRUNSWICK-DINWIDDIE-
PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-MATHEWS-
GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-
ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-
INCLUDING THE CITIES OF...CREWE...COLONIAL HEIGHTS...RICHMOND...
LAWRENCEVILLE...PETERSBURG...HOPEWELL...EMPORIA...WAKEFIELD...
WILLIAMSBURG...POQUOSON...FRANKLIN...NEWPORT NEWS...HAMPTON
1246 PM EDT MON MAY 4 2009
...SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP
THROUGH THIS AFTERNOON ACROSS CENTRAL AND EASTERN VIRGINIA...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP AND
MOVE NORTHEASTWARD ACROSS METRO RICHMOND...EAST TO THE MIDDLE
PENINSULA. YOU CAN EXPECT LIGHTNING...WIND GUSTS TO 40 MPH...AND
HEAVY RAINFALL TO ACCOMPANY THESE SCATTERED THUNDERSTORMS.
REMEMBER...IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING MOVE INTO A SAFE SHELTER BEFORE THESE STORMS
REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS...AND
POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS.
05
Special weather statement, May 4, 12:04 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
104 PM EDT MON MAY 4 2009
NCZ013>016-VAZ096-041730-
CAMDEN NC-GATES NC-HERTFORD NC-PASQUOTANK NC-SUFFOLK VA-
104 PM EDT MON MAY 4 2009
...STRONG THUNDERSTORM MOVING INTO SOUTHWEST GATES COUNTY...
AT 103 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF GATESVILLE...MOVING
NORTHEAST AT 35 MPH. THE STRONG THUNDERSTORM WILL BE NEAR
GATESVILLE...AND...CARTER AT 115 PM EDT...EASONS
CROSSROADS...AND...BUCKLAND AT 120 PM EDT...SUNBURY...AND...HAZELTON
AT 125 PM EDT...SAVAGE AT 130 PM EDT.
WIND GUSTS TO 45 MPH AND SMALL HAIL ARE EXPECTED WITH THIS
STORM.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING IN THE PATH OF THESE
STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.
25
Special weather statement, May 4, 12:09 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
109 PM EDT MON MAY 4 2009
VAZ063-070>072-083-041745-
CHESTERFIELD VA-HANOVER VA-HENRICO VA-KING WILLIAM VA-NEW KENT VA-
109 PM EDT MON MAY 4 2009
...STRONG THUNDERSTORM MOVING OVER THE CITY OF RICHMOND...
AT 109 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER MEADOWBROOK...MOVING NORTHEAST AT 35 MPH.
THE STRONG THUNDERSTORM WILL BE NEAR DOWNTOWN
RICHMOND...AND...RICHMOND HEIGHTS AT 115 PM EDT...MONTROSE AT 120 PM
EDT...HIGHLAND SPRINGS...AND...FAIR OAKS AT 125 PM
EDT...MECHANICSVILLE AT 130 PM EDT...WESTWOOD AT 140 PM
EDT...TUNSTALL AT 145 PM EDT.
WIND GUSTS TO 45 MPH AND SMALL HAIL ARE EXPECTED WITH THIS STORM.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING IN THE PATH OF THESE
STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.
25
Hail, Gates
- When
- May 4, 12:25 PM EST
- Where
- Gates County, 1.81 mi ENE of Sunbury
- Measured
- 1.75 in hail
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 36.440, -76.590
Golf ball size hail was reported just east of Sunbury. The hail put dents in several cars and a mobile home.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Heavy Rain in West Virginia, May 4 to 5, 20091 death · 1 injured · $464,000 · 12 events
- Flood in Alaska, May 4 to 7, 2009$6.3 million · 1 event
- Flooding in Arkansas, May 4 to 31, 2009$4.5 million · 7 events
- Tornado in Louisiana, May 4, 20093 injured · $75,000 · EF1 · 1 event
- Flooding in West Virginia, May 4 to 5, 2009$200,000 · 4 events
- Flooding in Pennsylvania, May 4 to 5, 2009$160,000 · 2 events
- Flooding in Illinois, May 4 to 28, 2009$120,000 · 5 events
- Tornado and Hail in Virginia, May 4, 20091 injured · $33,000 · EF0 · 15 events
- Flood in Arkansas, May 4 to 12, 2009$50,000 · 1 event
- Hail and Damaging Winds in South Carolina, May 4, 2009$28,000 · 1 in hail · 6 events
- Tornado in Mississippi, May 4, 2009$8,000 · EF1 · 1 event
- Tornado and Damaging Winds in South Carolina, May 4, 2009$22,000 · EF0 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173366.